Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Austin/San Antonio, TX

September 4, 2020Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 4, 2020, 8:30 AM CDT for Hays County, Travis County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2020, 8:30 AM CDT (13:30 UTC)
Expired
Sep 4, 2020, 11:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 9:00 AM CDTFLASH FLOOD1 N Buda, TXATXFLOODS REPORTS IN BUDA GARRISON RD IS CLOSED AT ONION CREEK DUE TO FLOODING.
Sep 4, 9:05 AM CDTFLASH FLOOD3 Sse Buda, TXATXFLOODS REPORTS DACY LN NORTH OF WINDY HILL RD IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3216 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3216 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS54 KEWX 041330
FFWEWX
TXC209-453-041630-
/O.NEW.KEWX.FF.W.0019.200904T1330Z-200904T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
830 AM CDT Fri Sep 4 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  East Central Hays County in south central Texas...
  South Central Travis County in south central Texas...

* Until 1130 AM CDT.

* At 830 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Austin, Kyle, Buda, Tanglewood Forest, Mustang Ridge, Niederwald, 
  Bear Creek, Onion Creek, Shady Hollow, Manchaca, San Leanna, Hays, 
  Creedmoor and McKinney Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3019 9791 3020 9778 3016 9770 3009 9769
      2998 9781 3019 9795 3019 9794

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

KCW
2 follow-up statements
497 
WGUS74 KEWX 041450
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
950 AM CDT Fri Sep 4 2020

TXC209-453-041630-
/O.CON.KEWX.FF.W.0019.000000T0000Z-200904T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-
950 AM CDT Fri Sep 4 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS 
MORNING FOR EAST CENTRAL HAYS AND SOUTH CENTRAL TRAVIS COUNTIES...

At 950 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Austin, Kyle, Buda, Tanglewood Forest, Mustang Ridge, Niederwald, 
  Bear Creek, Onion Creek, Shady Hollow, Manchaca, San Leanna, Hays, 
  Creedmoor and McKinney Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3019 9791 3020 9778 3016 9770 3009 9769
      2998 9781 3019 9795

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1 INCH IN 1 HOUR AND 30 MINUTES

$$

KCW
427 
WGUS74 KEWX 041632
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1132 AM CDT Fri Sep 4 2020

TXC209-453-041642-
/O.EXP.KEWX.FF.W.0019.000000T0000Z-200904T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-
1132 AM CDT Fri Sep 4 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL HAYS AND SOUTH 
CENTRAL TRAVIS COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3019 9791 3020 9778 3016 9770 3009 9769
      2998 9781 3019 9795

$$

PLATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:33 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 4, 6:33 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 AM CDT Fri Sep 4 2020

.AVIATION...
SHRA will move across KAUS this morning with TS in the VCNTY with
VCSH at the other sites. SHRA/TSRA will be more numerous by this
afternoon and continue into at least this evening and have gone VCTS
with the expectation that one or more sites will need updating to
prevailing SHRA/TSRA. The SHRA/TSRA should wane late evening into the
overnight hours. MVFR CIGs will lift to VFR late this morning. MVFR
CIGs are possible again overnight at KSAT/KSSF.  Variable mainly
easterly winds less than 10 KTs will prevail. However wind gusts up
to 40 KTs are possible with the stronger TSRA Friday.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT Fri Sep 4 2020/

SHORT TERM (Today through Saturday)...
An upper level trough remains over South Central Texas early this
morning. Two MCVs formed from yesterday's afternoon into evening
showers and thunderstorms, one south of San Antonio and the other
northeast of Austin. Showers and thunderstorms will gradually
increase this morning due to a moist airmass and weak upward forcing
from the trough and MCVs. Models have various locations of the
redevelopment and none capture the locations of the ongoing
redevelopment. With that in mind, as well as, additional surface
boundaries to provide upward forcing will use the blended POPs for
today into this evening with scattered to numerous showers and
thunderstorms. PWs near 2 inches and slow or repeat storm motions
indicate a potential for locally heavy rains and possible minor
flooding. Moderate DCAPE suggests a potential for strong winds gusts
with the strongest storms. Expect showers and thunderstorms to wane
tonight with loss of heating while the upper level trough gradually
weakens and drifts to the southwest. Isolated to scattered showers
will redevelop on Saturday due to heating and weak upward forcing
from the trough of a moist airmass. Locally heavy rains and gusty
winds, although possible, will be more isolated. Below normal high
temperatures are expected due to the clouds and rain.

LONG TERM (Saturday Night through Thursday)...
With the upper trough weakening, Sunday should continue the drying
trend with lower chances for showers and storms. Temperatures are
also on the upward trend with less rain and less clouds in the area.
Highs though should remain near normal for Sunday and Monday. Monday
will be mostly dry with only some stray showers from the coast.

All eyes are on the potentially strong cold front progged for
Tuesday/Wednesday. While both the GFS and Euro show a deep trough dig
into the central US before cutting off a low over the Rockies. The
GFS offers a more progressive run with the low and associated cold
front with a much cooler airmass down into south central Texas. The
Euro is still showing the low hanging out over the Rockies through
Thursday before it lifts to the northeast, keeping the colder air
north of the area. What the models do agree on are the increased rain
chances for mid-week next week. Chance PoP starts on Tuesday
afternoon, then becoming likely throughout the day Wednesday for most
of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  73  89  73  91 /  80  30  50  10  20
Austin Bergstrom Intl Airport  85  71  88  71  90 /  70  30  50  10  20
New Braunfels Muni Airport     86  72  88  72  91 /  80  30  50  20  30
Burnet Muni Airport            83  71  86  69  89 /  80  30  50  10  20
Del Rio Intl Airport           93  74  91  74  92 /  60  20  60  40  10
Georgetown Muni Airport        85  72  88  71  91 /  80  30  50  10  20
Hondo Muni Airport             89  73  91  72  92 /  70  30  50  20  30
San Marcos Muni Airport        86  71  88  71  91 /  80  30  50  10  30
La Grange - Fayette Regional   90  74  92  74  94 /  70  30  50  10  20
San Antonio Intl Airport       88  74  90  74  92 /  80  30  50  20  30
Stinson Muni Airport           88  74  90  74  91 /  70  30  50  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Hazardous weather outlook, Sep 4, 4:14 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Fri Sep 4 2020

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Fri Sep 4 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected today
into this evening. Locally heavy rainfall and gusty winds are
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected Saturday. Locally
heavy rainfall and gusty winds are possible with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:01 PM CDTSpecial Weather StatementEWXWilson29 min
Sep 3, 7:29 PM CDTSpecial Weather StatementEWXWilson46 min
Sep 3, 7:37 PM CDTAreal Flood AdvisoryEWXWilson3 hr
Sep 3, 8:02 PM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes, Wilson58 min
Sep 3, 8:53 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Sep 3, 9:00 PM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales, Guadalupe3 hr
Sep 3, 9:00 PM CDTSpecial Weather StatementEWXCaldwell, Gonzales60 min
Sep 3, 9:58 PM CDTSpecial Weather StatementEWXBastrop, Fayette62 min
Sep 3, 11:51 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Sep 4, 7:07 AM CDTAreal Flood AdvisoryEWXCaldwell, Hays, Travis3 hr
Sep 4, 8:37 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 4, 8:49 AM CDTAreal Flood AdvisoryEWXHays3 hr
Sep 4, 10:08 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Travis3 hr
Sep 4, 10:52 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Hays3 hr
Sep 4, 12:33 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall2 hr
Sep 4, 3:07 PM CDTSpecial Weather StatementEWXKinney38 min
Sep 4, 3:56 PM CDTSpecial Weather StatementEWXBastrop, Fayette, Gonzales, Lavaca, Lee34 min
Sep 4, 4:58 PM CDTAreal Flood AdvisoryEWXMaverick3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.